The deadly drug carfentanil is now confirmed to be present in Interior Health.
The agency says it comes from a positive drug test in the Kootenay region reported by Health Canada and a positive carfentanil urine test in the Thompson Cariboo Shuswap region.
Chief Medical Health officer Dr. Trevor Corneil says the drugs tested by Health Canada were illegal imitation oxycodone tablets with the markings CDN 80.
The drug involved in the positive urine test is unknown.
“These recent findings confirm our suspicions and anecdotal reports that carfentanil is present in IH communities,” says Corneil. “Carfentanil has also been detected in other parts of B.C. and may be responsible for the spike in overdose deaths seen at the end of 2016.”
Carfentanil is a synthetic opioid normally used as a sedative for large animals like elephants. It is similar to fentanyl but can be 100 times more toxic; one or two grains the size of salt grains can be fatal to humans.
There is no reliable way for people to know with certainty if fentanyl, carfentanil or other potentially toxic components are in illegal drugs.
Corneil says it could be in any illicit drug such as cocaine, heroin, or pills, with no confirmation yet for marijuana.
“Marijuana is in a very complicated space right now. When you look at the medicinal marijuana, we know where that’s coming from, a controlled setting, but if it’s coming from the illicit market, you don’t know,” Corneil tells Kiss FM.
People who use drugs are advised to abstain when possible, or to take measures to prevent overdose.
“Occasional users should not be using. It’s to dangerous,” says Dr. Corneil.
Overdoses caused by carfentanil require larger quantities of naloxone and are more likely to be lethal.
If abstaining is not an option, the following tips can help reduce the risk of overdose:
– Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol)
– Don’t take drugs when you are alone, have a sober buddy with you. Leave door unlocked. Tell someone to check on you.
– Carry a Naloxone kit and know how to use it. A list of locations to get a kit can be found on the Interior Health website.
– Recognize the signs of an OD: Slow or no breathing, gurgling or gasping, lips/fingertips turning
blue, difficult to rouse (awaken), non-responsive.
– If someone thinks they may be having an overdose or is witnessing an overdose, follow the SAVE ME steps and call 9-1-1 immediately, do not delay.